Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Anxiety??

41yr female. I have a few panic atttacks in the past, as early as my teens. Never to the pt.that I had to go to ER w/ hyperventlation, but had shaking, panic, etc. I had some level of obsession with my health since I was a teenager.
Since last November, I really started to obsess  with my health. The only significant health issue I had to date was Hasimoto's disease that I developed postpartum to my daughter 18 year's ago and have been taking Synthroid since and my thyroid levels are normal except for thyroid antibodies in the 400 to 500 range.In February, in the mist of this anxiety going on, I mentioned to my prmary doctor that I always felt cold. He suggested that I try the next higher dose of Synthroid eventhough my TSH was 2.4, and come back in 6 weeks to retest the TSH. About 3 weeks into the higher dose is when these new symptoms started. Burning feeling in my legs on and of, a rush of heat down my legs, twitching all over, muscle jerks as I fall asleep odd sensations in arm and face, not numbness and and not pins and needles per say and buzzing and vibrations and sometimes couldn't think of the word I was looking for(not that noticable before). All transient but at least one of the symptoms daily. At the end of six weeks of the higher Synthroid dose, I went to see my primary Dr. and my TSH was 1.2. I mentioned the symptoms to him and thought they may be insignificant and told my to continue with the higher dose and come back in four weeks. In four weeks, symptoms still there and he adjusted me back to the lower dose. Told him I was real concerned with these and refered me to a neurologist. The nuero examined me and found the exam normal,possibly Restless Leg Syn. do to anxiety. Here it is November. Symptoms still with me. They change daily as to which one I have and come and go. SO SCARED THAT IT IS MS.He has said he doesn't think it is MS, if anything the thryroid could be playing into it.

*Synthtoid is the only medication I take.(.075 daily)
*My menstrual cycles are normal.

1)Why didn't the symptoms go away after returning to the lower Synthroid dose?
2)Could this all symptoms be caused by anxiety? How could they be?
3)I've always had stress and been anxious, why didn't I ever have these symptoms for this long period of time.
4)Does it sound like MS is to you? If no, what are your thoughts as to why not?


Thank you for you time in answering this question.




2 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
My best guess is the thyroid dose is the culprit here and that it set off a chain of events that increased your latent anxiety, which explains why it lasted after decreased dose, although I am not sure how long that has been from your narrative. Thyroid often masquerades as anxiety and since it causes similar symptoms you become hyperaware of your body, more self observant, and lose your perspective.  Now you are afraid it is ms, another anxiety that is almost certainly now grounded in reality.
Avatar universal
Thyroid may cause such problems, but you don't seem to be hypo or hyperthryoidism, since your t3, and t4 were normal.

Now another gland can affect the thyroid, and give similar symptoms, and that would be the hypothalemus, which can affect thyroid too. You may have a low cortisol count, which directly affects the hypothalemus.  Very few things can change your tolerance to heat/cold, etc.  Your thyroid may not even be the culprit if your cortisol levels are low. You should do a follow up and see if they tested your cortisol levels, usually a blood test is done, but is a poor means.  24-hour urine test for cortisol levels is the best way.

AND YES stress CAN be the culprit, regardless of what some may say otherwise:)  Although it's usually just a fuel for the flame.  I had similar problems after abrubtly stopping WellButrin XL, I'd take it some days, some days not, off and on.  I am now at the point where I can't even walk for more than 10 meters without developing symptoms of hyperthermia.  House tempeture is at 68, and I still sweat when I move around.  It got so bad I felt like killing myself, the constant nausea and pain was not bearable.  Fianlly we found out Wellbutrin was the culprit, or so we think, lol.

Anyway stress can affect people in ways worse than they can imagine.  I was prescribe valium, and I suppose it calms me down enough to where I can kind of sit in my chair without feeling too sick, walking still kills me:)  So valium may be of great wonderful help.  You may need a higher does than the standard 5mg, if the stress is that bad.  I had to take 15mg(3 pills) to even notice an effect. Also I never felt drowsy, and this is WITH a muscle relaxer (Dycyclomine) (SP)  Valium is used mainly for stress, and may help with these types of problems if your readings are pretty normal.  Be sure you're eating enough, as anemia may make it worse.

If it does have something to do with low cortisol level, percodan is a nice mix of stress relief, pain killer, and has caffeine which would raise your cortisol levels.  Paxil would work even better, for stress, and it can increase cortisol by as much as 700%. DR's who specialize in your problesm specifically are called endocrinologists, you'll get a much better answers and help with an endocrinologist.  They specialize in hormonal problems, thyroid problems, etc, you won't find a better suited professional to help you with this.

Note that your DR. probably sent you to a neuroligist because you mentioned something about MS:)  Neuro's specialize in MS too, but don't worry, I doubt he sent you there because he had no more ideas, not that he thougt you may have MS.  MS is very very hard to diasgnose, the neuro should be able to help to see if it's MS or something else, since you're already seeing him, if you don't have MS, or if he's not sure....seek an endocrinologist:)

I am no DR.  Do not try anything I have said here without consulting your DR. and for the love of GOD see an endocrinologist:)
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area